Indiana, 2014

Hail in Indiana, May 11, 2014

May 11, 2014 · NWS LMK · 6 events in 2 counties and zones

On May 11th, organized convection across southern Indiana during the early morning hours left a boundary that by late morning stretched from Frankfort westward across Louisville toward Perry County, Indiana. Very unstable conditions developed along the Ohio River by noon with an uncapped atmosphere and CAPE approaching 2000 Joules.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

On May 11th, organized convection across southern Indiana during the early morning hours left a boundary that by late morning stretched from Frankfort westward across Louisville toward Perry County, Indiana. Very unstable conditions developed along the Ohio River by noon with an uncapped atmosphere and CAPE approaching 2000 Joules. Scattered storms during the early morning hours across southern Illinois eventually moved eastward into this unstable environment. One storm in particular encountered this boundary and rapidly developed into a supercell with very large hail. Hail to at least the size of golf balls fell across Perry and Crawford counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 11, 11:48 AM EST, 38 minutes earlier.

Area forecast discussion, May 11, 11:48 AM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1248 PM EDT Sun May 11 2014

...Updated Aviation Discussion...

...Forecast Update...
Issued at 1140 AM EDT Sun May 11 2014

A few storms are moving back into southern Indiana late this
morning. Taking a look at models this morning, most of them seem to
be overdoing convection for the morning hours, which makes this
afternoon's forecast all the more difficult. The HRRR seems to have
the best handle on the current situation, though it is not great
either. Still think the best chance for storms will be west of I-65.
However, cannot rule out isolated storms across east central
Kentucky, so added low pops to this area for the afternoon. The rest
of the forecast remains unchanged.

Issued at 930 AM EDT Sun May 11 2014

The convection from the MCS across southern Indiana this morning
continues to move east. Went ahead and removed pops for the
remainder of the morning hours. A couple of outflow boundaries from
this convection have set up across southern Indiana and central
Kentucky. These may serve as a focus for some strong storms this
afternoon, particularly across southern Indiana which will be closer
to an upper level disturbance. Also removed the fog wording from the
forecast as fog that developed this morning has mixed out.

.SHORT TERM (Now through Monday)...
Issued at 325 AM EDT Sun May 11 2014

The synoptic pattern early this morning features a strong
upper-level trough diving into the southwestern CONUS.  In response,
the upper-level flow has begun to amplify a ridge over the Ohio
Valley.  This amplification will continue through the short-term
period, leading to much warmer temperatures.

An MCS continue to progress across portions of central Illinois and
western Indiana this morning.  This activity is located along the
LLJ axis, which extends from Missouri northeast into IL and IN.
Current trends suggest this activity will remain mostly north of the
region, but could clip our southern IN counties in the pre-dawn
hours.  Therefore, will raise pops a bit to account for this
activity.

Otherwise, the MCS will quickly dissipate this morning, leaving
partly to mostly cloudy skies in it's wake.  As thicknesses rise, we
should see temperatures climb well into the 80s today.  There is a
consistent signal in both synoptic and hi-res guidance that some
isolated to widely scattered thunderstorms will develop this
afternoon into early this evening, mainly along and west of I-65.
Here, low-level moisture will increase which coupled with
temperatures in the 80s, will yield MLCAPE on the order of 1500-2500
J/kg.  As opposed to yesterday, forcing looks rather benign, with no
significant surface future for convection to focus on (although an
outflow boundary from this morning's MCS could set up across the
region so this will have to be monitored today for a possible
convective focus).  As a wave of isentropic ascent spreads northeast
across the region, the lift may be enough to pop some convection
within an uncapped atmosphere.  Given the degree of instability,
some isolated stronger storms with small hail and gusty winds will
be possible, but the lack of any significant, convergent surface
feature or upper-level support should help to limit storm
organization.

Any convection this evening will quickly dissipate with the loss of
daytime heating, leading to a dry night.  Winds should stay up a bit
as high-level clouds stream by.  Thus, think temperatures will stay
up a bit in the mid to upper 60s.

Monday looks quite similar to today.  Instability will once again
build in the afternoon, but any forcing will be subtle and
incoherent.  Therefore, will continue with just slight chance of
thunderstorms in the afternoon hours, but most will stay dry.  Highs
may be a degree warmer than today as the upper-level ridge takes
hold, with highs in the middle to even upper 80s.

.LONG TERM (Monday Night through Saturday)...
Issued at 330 AM EDT Sun May 11 2014

The long term guidance continues to show an active pattern across
North America through the upcoming long term period as a significant
upper level trough axis moves through the Plains states and then
develops into a large upper level gyre over the Great Lakes by the
late part of the work week. A strong cold front associated with the
upper level wave is forecast to push through the region around
midweek bringing a good amount of precipitation to the region along
with a threat of thunderstorms.  In the post frontal wake, it
appears that scattered to numerous diurnally driven rain showers
will continue into the latter half of the week along with colder
than normal temperatures.  Current data still suggests that we'll
see temperatures drop to 10 to perhaps as much as 20 degrees below
seasonal normals by late week and into next weekend.

Monday night through Wednesday Night...

Latest model guidance continues to show better forecast convergence
in this time frame with the frontal boundary coming through the
region.  It appears that ridging will hold on for Monday night into
most of Tuesday.  In fact, Tuesday could be a bit drier and warmer
as the front approaches from the west.  Lows Monday night will be
mild with readings generally in the middle to upper 60s.  Tuesday is
a bit of a question mark which will depend on clouds and
precipitation in the pre-frontal airmass.  The Euro and Canadian GEM
guidance are very bullish on temperatures for Tuesday with highs
climbing into the middle to upper 80s.  We are a bit hesitant to
jump on temperatures that quickly, but the multi-model consensus has
trended warmer, so we have raised temperatures into the middle 80s
for much of the region.

Scattered showers and storms will likely develop to our west along
the frontal boundary and push into the region Tuesday afternoon and
evening.  The front will slow down a bit and stall slightly on
Wednesday across our region.  A strong mid-level vorticity lobe will
advance through the upper trough and likely result in a secondary
area of low pressure which would ride up along the frontal
boundary.  This feature would end up producing widespread clouds
and precipitation for the Wednesday and Wednesday night time frame.
For now, have kept much of the forecast trends intact here with the
high probabilities of precipitation from Tuesday evening through
Wednesday evening.  Thunderstorms will accompany the front as it
pushes through Tuesday afternoon/evening.  However, main dynamical
forcing will be well to the north of our region.  Slab forced ascent
combined with abundant height falls aloft should result in adequate
lift for convection.  Heavy rainfall, lightning, and gusty winds
appear to be the main threats at this time.

Temperatures Tuesday night will cool into the upper 50s to the lower
60s with highs on Wednesday warming into the mid-upper 60s in the
west and upper 60s to lower 70s in the east.  Distinctly cooler
weather will arrive Wednesday night as temperatures fall into the
upper 40s behind the frontal boundary.

Thursday through Saturday...

Surface frontal boundary is expected to be to the east of the region
by Thursday morning with the upper trough axis lagging behind.  The
upper trough axis looks to pass over the region Thursday afternoon
and evening which will likely produce scattered rain showers.  The
rain chances will likely diminish in areal coverage by
Friday...except perhaps across our northeastern counties where
isolated showers may persist into the day on Friday.  The
aforementioned frontal boundary looks to stall out across the deep
south by late Friday into Saturday with several disturbances moving
through the upper trough which will remain across the eastern US.
These disturbances may continue to produce cloudiness along with
isolated showers...especially during the afternoon hours.  The
larger weather story of the period will the drop in temperatures
compared to what we have seen of late.  The cool northwest flow will
keep temperatures some 10 to as much as 20 degrees below seasonal
normals.  Highs Thursday through Saturday will only warm into the
lower 60s in the north with lower to middle 60s across the south.
Overnight lows will generally be in the lower to middle 40s.
Generally stuck close to the Euro bias-corrected temperature
profiles for the this time frame given their exceptional
verification over the last 5-7 days in this forecast time frame.

&&

.AVIATION (18Z TAF Update)...
Issued at 145 PM EDT Sun May 11 2014

A cu field is increasing across the area this afternoon as
instability increases. Some storms have developed across southern IN
and western KY and will spread eastward through the afternoon. The
best chance for thunderstorms this afternoon will be at SDF and BWG
from around 20-00Z. Will continue the mention of VCTS for these
terminals and monitor for amendments when storms do develop. There
is an isolated chance for storms to develop at LEX. However,
coverage is expected to be less across east central KY, so will
leave mention out of the TAF for now. Winds will be out of the south
and increase to around 10 knots this afternoon. For tonight some
light fog may be possible, mainly at BWG where winds look to be a
bit lighter.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Update.........EER
Short Term.....KJD
Long Term......MJ
Aviation.......EER
Hazardous weather outlook, May 11, 10:44 AM EST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1144 AM EDT SUN MAY 11 2014

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-121545-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
1144 AM EDT SUN MAY 11 2014 /1044 AM CDT SUN MAY 11 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SOME ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON INTO THE EARLY EVENING. A STORM OR TWO COULD BECOME
STRONG WITH SOME SMALL HAIL...GUSTY WINDS TO 45 MPH...AND HEAVY
RAINFALL BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ANOTHER CHANCE OF THUNDERSTORMS EXISTS FROM TUESDAY THROUGH
WEDNESDAY NIGHT AS A SLOW MOVING FRONT PUSHES THROUGH THE REGION.
SOME OF THESE STORMS MAY BE ON THE STRONG SIDE WITH GUSTY
WINDS...HEAVY RAINFALL AND DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

KD/MJ/EER

In the hours before

Special weather statement, May 11, 11:37 AM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1237 PM EDT SUN MAY 11 2014

INZ083-089-111705-
DUBOIS IN-PERRY IN-
1237 PM EDT SUN MAY 11 2014

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...GUSTY WINDS...AND
PENNY SIZE HAIL WILL MOVE ACROSS SOUTHERN DUBOIS AND INTO NORTHERN
PERRY COUNTIES...

AT 1236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHEAST OF SANTA CLAUS...AND MOVING
NORTHEAST AT 20 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...AND PENNY SIZE HAIL...ARE
EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  BRETZVILLE...
  ADYEVILLE AND SAINT MARKS...
  KYANA...
  SIBERIA AND SCHNELLVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3842 8669 3827 8668 3816 8680 3817 8681
      3820 8680 3820 8697 3824 8700
TIME...MOT...LOC 1637Z 244DEG 17KT 3821 8686

JSD
Special weather statement, May 11, 12:03 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
103 PM EDT SUN MAY 11 2014

INZ084-089-111735-
CRAWFORD IN-PERRY IN-
103 PM EDT SUN MAY 11 2014

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...PENNY SIZE
HAIL...AND 40 MPH WINDS WILL MOVE NORTHEAST INTO CRAWFORD COUNTY
NEAR SULFUR SPRINGS...

AT 1259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTH OF ENGLISH...AND MOVING NORTHEAST
AT 20 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...PENNY SIZE HAIL...AND GUSTY
WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  BEECHWOOD...
  RIDDLE AND SWITZER CROSSROADS...
  CAREFREE AND CURBY...
  PILOT KNOB...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3834 8636 3822 8629 3820 8637 3816 8641
      3813 8652 3825 8656
TIME...MOT...LOC 1703Z 244DEG 16KT 3821 8646

JSD
Special weather statement, May 11, 12:11 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1211 PM CDT SUN MAY 11 2014

INZ083-084-089-111740-
CRAWFORD IN-DUBOIS IN-PERRY IN-
1211 PM CDT SUN MAY 11 2014

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...PENNY SIZE
HAIL...AND 40 MPH WINDS WILL MOVE ACROSS NORTHERN PERRY AND SOUTHERN
CRAWFORD COUNTIES...NEAR THE TOWN OF SIBERIA AND ADYEVILLE...

AT 1208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 11 MILES NORTHEAST OF SANTA CLAUS...AND MOVING
NORTHEAST AT 15 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...PENNY SIZE HAIL...AND GUSTY
WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  KYANA...
  SIBERIA AND KITTERMAN CORNERS...
  UNIONTOWN AND MENTOR...
  BIRDSEYE AND CELINA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3837 8659 3819 8655 3812 8680 3815 8681
      3816 8680 3818 8681 3820 8680 3820 8683
      3827 8686
TIME...MOT...LOC 1710Z 245DEG 14KT 3822 8676

JSD
Local storm report, May 11, 12:26 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
126 PM EDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 PM     HAIL             1 NW LEAVENWORTH        38.21N  86.36W
05/11/2014  E0.75 INCH       CRAWFORD           IN   AMATEUR RADIO

&&

EVENT NUMBER LMK1400527

RL

The radar

The Louisville radar (KLVX), 45 km away, was scanning. The volume nearest the first event began at 17:27 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Crawford

When
May 11, 12:26 PM EST
Where
Crawford County, 0.88 mi NW of Leavenworth
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.210, -86.360

One inch hail fell one mile north of Leavenworth.

Hail, Perry

When
May 11, 12:36 PM EST
Where
Perry County, 1.29 mi ENE of Doolittle Mills
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
38.260, -86.580

Local law enforcement reported 1.5 inch hail 2 miles north of St Croix.

Hail, Crawford

When
May 11, 12:57 PM EST
Where
Crawford County, Sulphur
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.230, -86.470

A spotter reported 1 inch hail in Sulfur.

Hail, Crawford

When
May 11, 1:03 PM EST
Where
Crawford County, Beechwood
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.200, -86.420

A spotter in Beechwood reported golf ball sized hail.

Hail, Crawford

When
May 11, 1:18 PM EST
Where
Crawford County, 1.09 mi W of Fredonia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.180, -86.400

A spotter reported dime and quarter sized hail.

Hail, Crawford

When
May 11, 1:27 PM EST
Where
Crawford County, Leavenworth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.200, -86.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505917, 505918, 505919, 505920, 505921, 505922.